Related Experiment Video
Updated: Aug 7, 2026

Pupillary Response as Assessment of Effective Seizure Induction by Electroconvulsive Therapy
Published on: April 11, 2019
Cortical blindness associated with electroconvulsive therapy
Sushma Sonavane1, Suresh Borade, Suhas Gajbhiye
1Department of Psychiatry, Lokmanya Tilak Memorial Medical College and General Hospital, Sion, Bombay, India.
Background:
Neurological syndromes arising in the context of electroconvulsive therapy (ECT) have rarely been reported in literature.
Methods:
We report an adult man who received ECT during a manic episode and who developed prolonged confusion and transient (1 day) bilateral loss of vision immediately after the eighth treatment.
Results:
Except for the blindness and the patient's lack of awareness of the symptom, the neurological examination was within normal limits. No abnormality was evident on brain computed tomographic scan. These findings suggest the diagnosis of cortical blindness. The patient was able to see normally when he awoke the next morning. He had complete amnesia for the events of the previous day.
Conclusion:
Transient cortical blindness is probably a very rare adverse effect of ECT. The findings are discussed in the context of visual impairment associated with epileptic seizures.

